North Carolina, 2009

Hail in North Carolina, May 29, 2009

May 29, 2009 · NWS ILM · 6 events in 2 counties and zones

A strongly unstable air-mass with steep lapse rates below 600 mb was lifted by the sea breeze. Lift was also provided by the Piedmont/Sandhills trough which allowed convection to develop during the early to mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A strongly unstable air-mass with steep lapse rates below 600 mb was lifted by the sea breeze. Lift was also provided by the Piedmont/Sandhills trough which allowed convection to develop during the early to mid afternoon. By late afternoon and evening, numerous boundary collisions produced severe pulse storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 2:37 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 29, 2:37 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
337 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY AND PUSH
OFF THE COAST SATURDAY MORNING. A WEAK TROUGH OF LOW PRESSURE WILL
DEVELOP ACROSS THE REGION LATE SUNDAY INTO MONDAY. WARM AND GENERALLY
DRY CONDITIONS WILL PREVAIL EARLY NEXT WEEK. RAIN CHANCES WILL
INCREASE TOWARD THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 2 PM FRIDAY...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AS EXPECTED AND WILL CONTINUE THROUGH THE AFTERNOON.
ACTIVITY WILL BEGIN TO DECREASE WITH LOSS OF HEATING...BUT
REPRIEVE WILL BE SHORT LIVED. ONGOING ACTIVITY IS BASICALLY
DIURNAL IN NATURE AND IS LACKING ANY SIGNIFICANT FORCING. THIS
WILL CHANGE IN THE EVENING AS UPPER TROF AXIS APPROACHES FROM THE
WEST AND UPPER LEVEL DIVERGENCE INCREASES. STORMS STARTING TO
DEVELOP ALONG THE PIEDMONT TROF WILL BEGIN MOVING EAST AHEAD OF
ADVANCING COLD FRONT. MOIST UNSTABLE BOUNDARY LAYER AND INCREASED
UPPER DYNAMICS WILL ALLOW STORMS TO GAIN STRENGTH AS THE SPREAD
EAST. FORECAST AREA REMAINS IN A SLIGHT RISK FOR LATE AFTERNOON
AND EVENING WITH HAIL AND DAMAGING WINDS THE MAIN THREAT.

COLD FRONT WILL MOVE INTO THE AREA AROUND MIDNIGHT AND PUSH OFF THE
COAST EARLY SATURDAY MORNING. STRONG STORMS WELL IN ADVANCE OF THE
FRONT MAY USE UP MUCH OF THE INSTABILITY...RESULTING IN LITTLE OR NO
PRECIP ASSOCIATED WITH ACTUAL FROPA. WESTERLY FLOW WILL DEVELOP
BEHIND THE FRONT USHERING IN DRIER AIR AS THE PERIOD ENDS. LINGERING
CLOUD COVER AND LEFT OVER LOW LEVEL MOISTURE WILL HELP KEEP
OVERNIGHT LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...COLD FRONT WILL BE PUSHING OFF THE COAST
AT THE BEGINNING AT THE PERIOD. AND DRIER AIR WILL WORK OVER THE
AREA AND PRECIPITATION IS NOT EXPECTED. THE MOST NOTICEABLE CHANGE
WILL BE THE LOWER DEW POINTS AND TEMPERATURES ARE EXPECTED TO RANGE
FROM THE MID 80S AT THE COAST TO AROUND 90 INLAND. AS FRONTAL
BOUNDARY SHIFT FARTHER EAST SOUTHWEST WINDS WILL BECOME
ESTABLISHED AND UPPER 80S TO NEAR 90 DEGREES IS EXPECT ACROSS THE
COUNTY WARNING AREA. A RESULTANT SEA BREEZE IS EXPECTED TO DEVELOP
ON SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...A WEAK FRONTAL BOUNDARY WILL BE IN THE VICINITY
OF LOCAL AREA EARLY MON. THE GFS KEEPS THIS BACK DOOR FRONT STALLED
JUST TO OUR NORTH BEFORE IT MOVES BACK NORTH LATE MON...BUT THE NAM
PUSHES IT SOUTH THROUGH LOCAL AREA INTO SOUTH CAROLINA. THIS COULD
PRODUCE SOME ENHANCEMENT TO AFTN CLOUD DEVELOPMENT FOR MON...ANY
SHOWERS SHOULD REMAIN OUT OF THE PICTURE AS PLENTY OF DRY AIR WILL
BE AROUND IN THE LOW TO MID LEVELS. EITHER WAY...RETURN FLOW SETS UP
AROUND HIGH PRESSURE WHICH MOVES OFF THE MID ATLANTIC COAST LATE MON
INTO TUES. IN THE LOW TO MID LEVELS...ABOVE THE SURFACE...FLOW WILL
REMAIN OUT OF THE W-NW MON THROUGH EARLY THURS WITH PLENTY OF DRY
AIR. EVEN LOW LEVEL MOISTURE REMAINS RELATIVELY LOW AND EXPECT MORE
IN THE WAY OF CLOUD DEVELOPMENT ALONG SEA BREEZE BOUNDARY RATHER
THAN SHOWERS. PCP WATER REMAINS AROUND 1.25 INCHES OR BELOW FROM MON
THROUGH THURS MORNING AND THEREFORE DO NOT EXPECT MUCH ACTIVITY
THROUGH THE FIRST HALF OF THE WEEK.

WEAK SOUTHERLY RETURN FLOW AT THE SURFACE WILL CONTINUE THROUGH
EARLY THURS IN WHICH TIME THE FLOW VEERS AROUND TO THE SW AS A COLD
FRONT MAKES ITS WAY SOUTH INTO NORTH CAROLINA. THIS FRONT SHOULD
STALL OUT OVER NC AS LOW PRESSURE SYSTEM BEGINS TO TRACK UP THE
SOUTHEAST COAST FROM FLORIDA. THIS LOW COULD AFFECT THE COASTAL
CAROLINAS BY LATE THURS INTO FRI. THEREFORE WILL ADVERTISE LOWER END
POPS IN MORE DIURNAL TYPE SHWR ACTIVITY BY WED THROUGH EARLY THURS
AND THEN BETTER CHANCES OF MORE WIDESPREAD ACTIVITY ESPECIALLY ALONG
THE COAST HEADING INTO LATE THURS AND FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG THE SEABREEZE
BOUNDARY THIS AFTERNOON. WITH WESTERLY STEERING FLOW SHOWERS AND
TEMPO THUNDERSTORMS WILL LIKELY AFFECT THE COASTAL TERMINALS THROUGH
19Z. AFTER 19Z THE ATMOSPHERE NEAR THE COAST SHOULD BE WORKED OVER
WITH MOST OF THE INITIAL ENERGY SPENT AND THUNDERSTORMS SHOULD
BEGIN TO DISSIPATE.

OTHER SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP ALONG THE
PIEDMONT TROUGH AND ALONG A COLD FRONT IN WESTERN NC IN THE NEXT
SEVERAL HOURS. TEMPO THUNDERSTORMS WILL BE POSSIBLE AT FLO/LBT
21-01Z. THESE THUNDERSTORMS WILL THEN MOVE EAST TOWARDS THE COASTAL
TERMINALS BY THIS EVENING BUT SHOULD DISSIPATE AS THEY MORE INTO A
MORE STABLE AIRMASS. OTHER THUNDERSTORMS FORMING ALONG THE COLD
FRONT NORTHWEST OF FLO/LBT WILL MOVE SOUTHEAST BUT SHOULD DISSIPATE
BEFORE REACHING THE FLO/LBT TERMINALS. A COLD FRONT WILL MOVE
THROUGH THE FLO/LBT TERMINALS JUST AFTER MIDNIGHT AND THE COASTAL
TERMINALS JUST BEFORE SUNRISE. THE WILL BE A SLIGHT CHANCE OF
SHOWERS ALONG THE FRONT AS IT MOVES THROUGH.

EXTENDED OUTLOOK THROUGH TUESDAY...SLIGHT CHANCE THUNDERSTORMS EARLY
SATURDAY AND EARLY MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM FRIDAY...SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS WILL
INCREASE THIS EVENING AS COLD FRONT APPROACHES AND SURFACE
GRADIENT TIGHTENS. SPEEDS WILL TOP OUT IN THE 15 TO 20 KT RANGE
OVERNIGHT...JUST BELOW SCEC CRITERIA. SEAS WILL START TO
BUILD...BUT WITH SUCH A BRIEF PERIOD OF ENHANCED SOUTHWEST FETCH
DO NOT EXPECT SEAS TO BUILD MUCH BEYOND 4 FT. COLD FRONT WILL MOVE
ACROSS THE WATERS DURING THE PRE-DAWN HOURS SAT WITH OFFSHORE FLOW
IN ITS WAKE. LACK OF STRONG COLD ADVECTION AND MARGINAL PRESSURE
GRADIENT WILL KEEP SPEEDS 10 TO 15 KT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...THE COLD FRONT WILL BE CROSS THE COASTAL
WATERS SATURDAY MORNING AND SHIFT OFF THE COAST BY THE AFTERNOON.
WINDS ARE EXPECTED TO SHIFT TO THE WEST AND NORTHWEST BUT ONLY AT
10 KNOTS. WIND DIRECTIONS ARE EXPECTED TO QUICKLY RETURN TO THE
SOUTHWEST AHEAD OF A BACKDOOR COLD FRONT THAT IS EXPECTED TO DROP
INTO THE AREA LATE SUNDAY. THE NAM MODEL IS SHOWING A SURGE OF 15
TO 20 KNOT WINDS FROM THE NORTHEAST LATE SUNDAY NIGHT. THIS WILL
HAVE TO BE WATCHED CLOSELY. IF THE FRONT SHIFTS FARTHER SOUTH THAN
ANTICIPATED THEN WINDS SPEEDS AND SEAS WILL NEED TO BE INCREASED
FOR THE SUNDAY NIGHT PERIOD. AT THIS TIME SEAS ARE EXPECTED TO
REMAIN AROUND 2 FEET BUT COULD BE HIGHER NORTH OF CAPE FEAR IF
SURGE DOES DEVELOP.

LONG TERM /MONDAY THROUGH WEDNESDAY/... AS
OF 3 PM FRIDAY...WEAK BACK DOOR FRONTAL BOUNDARY MAY MAKE ITS WAY
INTO LOCAL WATERS EARLY MONDAY WHICH COULD PRODUCE A LIGHT
NORTHERLY FLOW BEHIND IT...BUT BY MON AFTN WINDS WILL VEER BACK
AROUND TO THE SOUTH. A LIGHT SOUTHERLY RETURN FLOW WILL SET UP
LATE MON THROUGH EARLY WED NIGHT. SHOULD SEE A LITTLE HIGHER WINDS
EACH AFTERNOON CLOSER TO THE COAST DUE TO THE SEABREEZE...BUT
OVERALL EXPECT WINDS MOST OF THE TIME 10 KT OR LESS. SEAS SHOULD
REMAIN 2 FT OR LESS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...III
SHORT TERM...HAWKINS
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, May 29, 1:48 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
248 PM EDT FRI MAY 29 2009

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-301900-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
248 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-301900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
248 PM EDT FRI MAY 29 2009

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, May 29, 2:03 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
303 PM EDT FRI MAY 29 2009

NCZ096-292000-
BLADEN-
303 PM EDT FRI MAY 29 2009

AT 302 PM EDT...STRONG THUNDERSTORMS WERE...3 MILES NORTHWEST OF
ELKTON...OR 9 MILES SOUTH OF ELIZABETHTOWN....MOVING EAST AT 15 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
ABBOTTSBURG...ELKTON...LAGOON...LISBON...CLARKTON AND WHITE LAKE.
DIME SIZE HAIL HAS BEEN REPORTED WITH SOME OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

III
Special weather statement, May 29, 2:38 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT FRI MAY 29 2009

NCZ097-292015-
PENDER-
338 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS IN NORTHWESTERN PENDER COUNTY...

AT 338 PM...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HARRELLS...OR 11 MILES SOUTHWEST OF WALLACE...MOVING NORTHEAST AT 20
MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE PENDERLEA...WILLARD AND
WATHA. TRAVELERS ALONG U.S. HIGHWAY 421 NEAR THE SAMPSON COUNTY
LINE...AND INTERSTATE 40 AND HIGHWAY 117 NORTH OF WATHA SHOULD
EXERCISE CAUTION. EXPECT SUDDEN LOWERING OF VISIBILITIES IN HEAVY
RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. STAY AWAY FROM WINDOWS AND DOORS, AND STAY OFF
PORCHES.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

TRA
Special weather statement, May 29, 3:29 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT FRI MAY 29 2009

NCZ099-SCZ034-292115-
COLUMBUS-HORRY-
429 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS JUST WEST OF TABOR CITY - MOVING NORTHEAST...

AT 429 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 5
MILES NORTHWEST OF GREEN SEA...OR 11 MILES EAST OF MULLINS....MOVING
NORTHEAST AT 20 MPH. THESE THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING SMALL HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT
DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE GREEN
SEA...SIDNEY...TABOR CITY...WILLIAMS AND CERRO GORDO. TRAVELERS
ALONG PORTIONS OF SOUTH CAROLINA HIGHWAY 9 WILL ENCOUNTER REDUCED
VISIBILITIES IN HEAVY RAINFALL AND SMALL HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

TRA
Special weather statement, May 29, 3:56 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
456 PM EDT FRI MAY 29 2009

SCZ046-292200-
GEORGETOWN-
456 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING
WERE MOVING INTO SOUTHERN GEORGETOWN COUNTY...

AT 449 PM EDT...STRONG THUNDERSTORMS WERE JUST ENTERING GEORGETOWN
COUNTY...6 MILES WEST OF WAMBAW CORNER...OR 11 MILES NORTHWEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL
PRODUCE TORRENTIAL RAIN AND FREQUENT LIGHTNING AS THEY MOVE RAPIDLY
OFF TO THE NORTHEAST ACROSS COASTAL GEORGETOWN COUNTY.

COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN...MURRELLS
INLET...GRAVES...JACKSON...LAMBERT...LITCHFIELD BEACH...NORTH
SANTEE...OATLAND...PLANTERSVILLE...SAMPIT AND PAWLEYS ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RGZ
Special weather statement, May 29, 4:26 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT FRI MAY 29 2009

NCZ087-292215-
ROBESON-
526 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS OVER NORTHERN HORRY COUNTY...LOCATION***...

AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF LUMBERTON AND ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES
SOUTHWEST OF PARKTON. BOTH STORMS WERE MOVING TO THE NORTHEAST AT 15
MPH.

THESE THUNDERSTORMS ARE CURRENTLY PRODUCING VERY HEAVY RAIN AND
STRONG GUSTY WINDS. THESE STORMS ALSO ARE IN AN ENVIRONMENT WHERE
THEY POSSIBLY COULD DEVELOP INTO SEVERE THUNDERSTORMS IN THE NEXT
HALF HOUR. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER
UPDATES OR WARNINGS.

REMEMBER A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ROBESON COUNTY
UNTIL 10 PM.

&

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HAWKINS
Local storm report, May 29, 4:38 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
538 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             LORIS                   34.06N 78.89W
05/29/2009  E1.00 INCH       HORRY              SC   CO-OP OBSERVER

            COOP OBSERVER REPORTED QUARTER SIZED HAIL OR LARGER ALONG
            ROUTE 9 IN LORIS.

&&

RAN

The radar

The Wilmington radar (KLTX), 93 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Bladen

When
May 29, 4:49 PM EST to 4:50 PM EST
Where
Bladen County, 2.39 mi SSW of Duart
Measured
0.75 in hail
Reported by
Public
Coordinates
34.766, -78.810

Hail up to the size of pennies was reported along NC Highway 87 W.

Hail, Robeson

When
May 29, 5:46 PM EST to 5:48 PM EST
Where
Robeson County, Fairmont
Measured
1.13 in hail
Reported by
Trained Spotter
Coordinates
34.500, -79.120

A trained spotter measured hail up to the size of 1 and 1/8 inches.

Hail, Bladen

When
May 29, 6:01 PM EST to 6:02 PM EST
Where
Bladen County, Elizabethtown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.630, -78.620

Hail up to the size of quarters was reported.

Hail, Bladen

When
May 29, 6:03 PM EST to 6:04 PM EST
Where
Bladen County, 1.63 mi NNE of Elizabethtown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.652, -78.609

Hail up to the size of golf balls was reported.

Hail, Bladen

When
May 29, 6:05 PM EST to 6:06 PM EST
Where
Bladen County, 0.66 mi ESE of Elizabethtown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.626, -78.610

Hail up to the size of quarters was reported.

Hail, Robeson

When
May 29, 6:55 PM EST to 6:56 PM EST
Where
Robeson County, 2.88 mi N of Marietta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.412, -79.121

Hail up to the size of pennies was reported near the intersection of NC Highway 904 and NC Highway 41 S.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165493, 165486, 165487, 165488, 165491, 165494.